Designs, Codes and Cryptography

, Volume 80, Issue 2, pp 217–239 | Cite as

Switchings of semifield multiplications

  • Xiang-dong Hou
  • Ferruh Özbudak
  • Yue ZhouEmail author


Let \(B(X,Y)\) be a polynomial over \(\mathbb {F}_{q^n}\) which defines an \(\mathbb {F}_q\)-bilinear form on the vector space \(\mathbb {F}_{q^n}\), and let \(\xi \) be a nonzero element in \(\mathbb {F}_{q^n}\). In this paper, we consider for which \(B(X,Y)\), the binary operation \(xy+B(x,y)\xi \) defines a (pre)semifield multiplication on \({\mathbb {F}}_{q^n}\). We prove that this question is equivalent to finding \(q\)-linearized polynomials \(L(X)\in \mathbb {F}_{q^n}[X]\) such that \( {\mathrm {Tr}}_{q^n/q}(L(x)/x)\ne 0\) for all \(x\in \mathbb {F}_{q^n}^*\). For \(n\le 4\), we present several families of \(L(X)\) and we investigate the derived (pre)semifields. When \(q\) equals a prime \(p\), we show that if \(n>\frac{1}{2}(p-1)(p^2-p+4)\), \(L(X)\) must be \(a_0 X\) for some \(a_0\in \mathbb {F}_{p^n}\) satisfying \( {\mathrm {Tr}}_{q^n/q}(a_0)\ne 0\). Finally, we include a natural connection with certain cyclic codes over finite fields, and we apply the Hasse–Weil–Serre bound for algebraic curves to prove several necessary conditions for such kind of \(L(X)\).


Cyclic code Finite field Linearized polynomial  Semifield  The Hasse–Weil–Serre bound 

Mathematics Subject Classification

11T55 12E20 12K10 14H05 94B15 



The authors are very grateful to the anonymous referees for their valuable comments and suggestions. Xiang-dong Hou is research partially supported by NSA Grant H98230-12-1-0245. Ferruh Özbudak is research partially supported by TUBİTAK under Grant No. TBAG-112T011. Yue Zhou is partially supported by the National Basic Research Program of China (No. 2013CB338002) and the National Natural Science Foundation of China (No. 11401579, 61272484).


  1. 1.
    Albert A.A.: Finite division algebras and finite planes. In: Proceedings of the Symposium on Applied Mathematics, vol. 10, pp. 53–70. American Mathematical Society, Providence (1960).Google Scholar
  2. 2.
    Bierbrauer J.: Semifields, theory and elementary constructions. Invited talk presented in Combinatorics 2012, Perugia (2012).Google Scholar
  3. 3.
    Bosma W., Cannon J., Playoust C.: The MAGMA algebra system I: the user language. J. Symb. Comput. 24(3–4), 235–265 (1997).Google Scholar
  4. 4.
    Cardinali I., Polverino O., Trombetti R.: Semifield planes of order \(q^4\) with kernel \(\mathbb{F}_{q^2}\) and center \(\mathbb{F}_q\). Eur. J. Comb. 27(6), 940–961 (2006).Google Scholar
  5. 5.
    Dembowski P.: Finite Geometries. Springer, New York (1997).Google Scholar
  6. 6.
    Dembowski P., Ostrom T.G.: Planes of order \(n\) with collineation groups of order \(n^2\). Math. Z. 103, 239–258 (1968).Google Scholar
  7. 7.
    Dickson L.E.: On commutative linear algebras in which division is always uniquely possible. Trans. Am. Math. Soc. 7(4), 514–522 (1906).Google Scholar
  8. 8.
    Ganley M.J.: Polarities in translation planes. Geom. Dedicata 1(1), 103–116 (1972).Google Scholar
  9. 9.
    Garcia A., Stichtenoth H.: Elementary abelian \(p\)-extensions of algebraic function fields. Manuscr. Math. 72(1), 67–79 (1991).Google Scholar
  10. 10.
    Guneri C., Özbudak F.: Weil–Serre type bounds for cyclic codes. IEEE Trans. Inf. Theory 54(12), 5381–5395 (2008).Google Scholar
  11. 11.
    Hirschfeld J.W.P.: Projective Geometries over Finite Fields, 2nd edn. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (1998).Google Scholar
  12. 12.
    Hou X.: Solution to a problem of S. Payne. Proc. Am. Math. Soc. 132(1), 1–6 (2004).Google Scholar
  13. 13.
    Hughes D.R., Piper F.C.: Projective Planes. Springer, New York (1973).Google Scholar
  14. 14.
    Johnson N.L., Jha V., Biliotti M.: Handbook of Finite Translation Planes. Pure and Applied Mathematics (Boca Raton), vol. 289. Chapman & Hall/CRC, Boca Raton (2007).Google Scholar
  15. 15.
    Jungnickel D.: On automorphism groups of divisible designs. Can. J. Math. 34(2), 257–297 (1982).Google Scholar
  16. 16.
    Kantor W.M.: Commutative semifields and symplectic spreads. J. Algebra 270(1), 96–114 (2003).Google Scholar
  17. 17.
    Knuth D.E.: Finite semifields and projective planes. J. Algebra 2, 182–217 (1965).Google Scholar
  18. 18.
    Lavrauw M., Polverino O.: Finite semifields. In: Storme, L., De Beule, J. (eds.), Current Research Topics in Galois Geometry, chap. 6, pp. 131–160. NOVA Academic Publishers, Hauppauge (2011).Google Scholar
  19. 19.
    Lidl R., Niederreiter H.: Finite Fields. Encyclopedia of Mathematics and Its Applications, 2nd edn, vol. 20. Cambridge University Press, Cambridge (1997).Google Scholar
  20. 20.
    MacWilliams F.J., Sloane N.J.A.: The Theory of Error-Correcting Codes. North-Holland, Amsterdam (1977).Google Scholar
  21. 21.
    Menichetti G.: On a Kaplansky conjecture concerning three-dimensional division algebras over a finite field. J. Algebra 47(2), 400–410 (1977).Google Scholar
  22. 22.
    Payne S.E.: Linear transformations of a finite field. Am. Math. Monthly 78, 659–660 (1971).Google Scholar
  23. 23.
    Payne S.E.: A complete determination of translation ovoids in finite Desarguesian planes. Lincei—Rend. Sc. Fis. Mat. Nat. LI, pp. 328–331 (1971).Google Scholar
  24. 24.
    Pott A., Zhou Y.: Switching construction of planar functions on finite fields. In: Proceedings of the Third International Conference on Arithmetic of Finite Fields. WAIFI’10, pp. 135–150. Springer, Berlin (2010).Google Scholar
  25. 25.
    Schmidt, K.-U., Zhou, Y.: Planar functions over fields of characteristic two. J. Algebraic Comb. 40(2), 503–526 (2014).Google Scholar
  26. 26.
    Stichtenoth H.: Algebraic Function Fields and Codes, 2nd edn. Springer, Berlin (2008).Google Scholar
  27. 27.
    Wedderburn J.H.M.: A theorem on finite algebras. Trans. Am. Math. Soc. 6(3), 349–352 (1905).Google Scholar
  28. 28.
    Wolfmann J.: New bounds on cyclic codes from algebraic curves. In: Cohen, G., Wolfmann, J. (eds.) Coding Theory and Applications. Lecture Notes in Computer Science, vol. 388, pp. 47–62. Springer, Berlin (1989).Google Scholar
  29. 29.
    Zhou Y.: \((2^n,2^n,2^n,1)\)-Relative difference sets and their representations. J. Comb. Des. 21(12), 563–584 (2013).Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of South FloridaTampaUSA
  2. 2.Department of Mathematics and the Institute of Applied MathematicsMiddle East Technical UniversityAnkaraTurkey
  3. 3.College of ScienceNational University of Defense TechnologyChangshaChina

Personalised recommendations